Ohio, 2019Damaging Winds in Ohio, May 23, 2019
May 23, 2019 · NWS IWX · 11 events in 6 counties and zones
A MCS tracked east-northeast from east-central MO/central IL Wednesday evening (May 22) through the IWX CWA early Thursday morning (May 23). Widespread wind gusts of 50-60 mph, with embedded channeled microburst gusts in excess of 70 mph, occurred with associated bowing segments.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCS tracked east-northeast from east-central MO/central IL Wednesday evening (May 22) through the IWX CWA early Thursday morning (May 23). Widespread wind gusts of 50-60 mph, with embedded channeled microburst gusts in excess of 70 mph, occurred with associated bowing segments.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 1:52 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, May 23, 1:52 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
252 AM EDT Thu May 23 2019
.SYNOPSIS...
Issued at 1212 AM EDT Thu May 23 2019
Dry and mild conditions during the early overnight will give way
to showers and thunderstorms from west to east between 3 AM EDT
and 7 AM EDT this morning. Some storms could be strong to severe
overnight into early Thursday morning with hail, gusty winds and
locally heavy rainfall. Drier conditions then return Thursday
afternoon into Thursday night. High temperatures this afternoon
will reach into mid 70s to low 80s. Friday into the upcoming
holiday weekend will then feature near normal temperatures and
periodic chances for showers and thunderstorms.
&&
.SHORT TERM...(Today and Tonight)
Issued at 240 AM EDT Thu May 23 2019
Strong bowing segments were upstream over Illinois ahead of a
cold front where wind gust reports were close to 70 mph which
matched the forward speed of the returns in the Springfield area.
Given the radar returns and a very distinguished rear inflow
notch, fast storm movement and the likelihood of cell mergers,
have coordinated with the SPC and added severe mention to the
forecast given a good chance for a watch. There is a good chance
for severe wind gusts, especially west of Highway 31 all of the
way to the Mich line. Organized convection is still expected east
of Highway 31 where wind gusts to or above 50 mph are possible. A
large cell merger had taken place about 240 EDT southwest of IKK
bring an greater likelihood for severe storms into the Laporte
County area. Storms will move through rapidly and should clear the
area by late morning.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 240 AM EDT Thu May 23 2019
For Friday through the middle of next week, the pattern will
remain active north of the upper ridge with periodic chances for
showers and storms. Precipitable water values will be above 1.5
inches and times and bring the potential for heavy rain,
especially if cell train. Highs should be around 80 to 85 most if
not all days through next week Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1212 AM EDT Thu May 22 2019
Widespread showers and thunderstorms from north central Illinois
into eastern Missouri will shift east across northern Indiana
during the overnight hours. Upstream storms should gradually
congeal into larger convective complex as it enters northwest
Indiana after 08Z with a threat of strong/severe storms and
associated wind/hail potential. Instability gradient would appear
to favor areas generally along and south of Route 30 for greatest
severe threat overnight. Have not made much timing to previous
timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at
KFWA. Did also include a mention of stronger westerly wind gusts
to 35-40 knots in association with stronger storms at KFWA.
Strong winds aloft should allow for steady eastward progression of
possible congealed convective complex, taking bulk of stronger
storms into northwest Ohio after 10Z or 11Z. Will also continue
mention of LLWS overnight with strongest southwesterly low level
jet of 45 to 50 knots at 2000 ft. Remainder of the short term
period should be quiet, with westerly winds and gusts to around 20
knots across northern Indiana during the day Thursday as frontal
boundary sags south of the terminals. Focus for additional shower
and storm activity on Thursday should remain across southern
Indiana/Ohio.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 2:21 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
321 AM EDT Thu May 23 2019
INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730-
Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
321 AM EDT Thu May 23 2019
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Strong to possibly severe storms with wind gusts above 50 mph will
move across the area early this morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ003>009-012>018-020-022>026-032-033-240730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Grant-Blackford-
321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/
...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM
CDT/ THIS MORNING...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed early this morning.
LMZ043-046-240730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 AM EDT Thu May 23 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Strong storms will move across the nearshore waters early this
morning with wind gusts greater than 40 knots possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periodic chances of thunderstorms can be expected through Memorial
Day and may bring gusty winds along with hazards to small craft.
In the hours before
Local storm report, May 23, 3:57 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM TSTM WND GST 2 N NORTH WEBSTER 41.36N 85.70W
05/23/2019 M61 MPH KOSCIUSKO IN OFFICIAL NWS OBS
AUTOMATED WEATHER STATION MEASUREMENT.
&&
SLLLocal storm report, May 23, 4:02 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND DMG 1 NNW WINONA LAKE 41.23N 85.82W
05/23/2019 KOSCIUSKO IN PUBLIC
BRANCHES DOWN AND A CHIMNEY BLOWN OFF ROOF.
&&
SLLLocal storm report, May 23, 4:20 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM TSTM WND DMG MONOQUET 41.28N 85.86W
05/23/2019 KOSCIUSKO IN NWS EMPLOYEE
1FT DIAMETER BLUE SPRUCE TREE PARTIALLY
UPROOTED. SAME LOCATION AS EARLIER 60 MPH
REPORT.
&&
SLLLocal storm report, May 23, 4:29 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND GST 1 ESE DUNFEE 41.08N 85.32W
05/23/2019 E60 MPH ALLEN IN TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&
MSKLocal storm report, May 23, 4:33 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM TSTM WND DMG 1 W MOUNT ETNA 40.74N 85.57W
05/23/2019 HUNTINGTON IN EMERGENCY MNGR
REPORT OF A SEMI BLOWN OVER AT INTERSECTION
OF SR9 AND SR124.
&&
SLLLocal storm report, May 23, 4:35 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM TSTM WND GST 2 ENE NINE MILE 40.99N 85.19W
05/23/2019 M56 MPH ALLEN IN ASOS
FORT WAYNE AIRPORT OFFICIAL OBSERVATION.
&&
MSKThunderstorm Wind, Fulton
- When
- May 23, 4:49 AM EST to 4:50 AM EST
- Where
- Fulton County, 0.86 mi NE of Archbold
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -84.290
A trained spotter reported a large tree was blown down across County Road 22 between County Roads D and E.
Thunderstorm Wind, Van Wert
- When
- May 23, 4:49 AM EST to 4:50 AM EST
- Where
- Van Wert County, 1.48 mi NNW of Convoy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.940, -84.710
Emergency management officials reported a semi was blown over on US-30, just west of State Route 49.
Thunderstorm Wind, Van Wert
- When
- May 23, 4:53 AM EST to 4:54 AM EST
- Where
- Van Wert County, 0.87 mi SW of Van Wert
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.860, -84.580
Emergency management officials reported a tree fell onto a car with some other minor structural damage occurring in town. Numerous other trees were blown down.
Thunderstorm Wind, Paulding
- When
- May 23, 4:54 AM EST to 4:55 AM EST
- Where
- Paulding County, 0.86 mi SW of Junction
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.190, -84.460
Emergency management officials reported large tree limbs and tree down across the county. Severaal power poles were blown down and two barns severely damaged on State Route 111 between County Roads 133 and 139.
Thunderstorm Wind, Paulding
- When
- May 23, 4:55 AM EST to 4:56 AM EST
- Where
- Paulding County, 1.38 mi N of Grover Hill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.040, -84.480
Emergency management officials reported a semi was blown over on State Route 637, north of Grover Hill. Driver was briefly trapped but no injuries reported.
Thunderstorm Wind, Defiance
- When
- May 23, 5:00 AM EST to 5:01 AM EST
- Where
- Defiance County, 0.52 mi W of Defiance
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -84.360
Local law enforcement reported a tree was blown down onto Harding Road, between the city limits and Watson Road.
Thunderstorm Wind, Van Wert
- When
- May 23, 5:06 AM EST to 5:07 AM EST
- Where
- Van Wert County, 0.52 mi W of Van Wert
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -84.580
Emergency management officials reported numerous trees were blown down in the city of Van Wert.
Thunderstorm Wind, Henry
- When
- May 23, 5:09 AM EST to 5:10 AM EST
- Where
- Henry County, 1.38 mi N of Napoleon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.400, -84.130
Amateur radio operators reported a one foot diameter tree limb was blown down.
Thunderstorm Wind, Van Wert
- When
- May 23, 5:10 AM EST to 5:11 AM EST
- Where
- Van Wert County, 0.52 mi E of Van Wert Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.870, -84.590
Mesonet site in Van Wert recorded a 60 mph wind gust.
Thunderstorm Wind, Henry
- When
- May 23, 5:20 AM EST to 5:21 AM EST
- Where
- Henry County, 1.38 mi N of Napoleon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.400, -84.130
Emergency management officials reported several trees and tree limbs were blown down across Henry county.
Thunderstorm Wind, Putnam
- When
- May 23, 5:28 AM EST to 5:29 AM EST
- Where
- Putnam County, 0.52 mi E of Leipsic
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.100, -83.990
Emergency management officials reported power lines down in Leipsic.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Oklahoma, May 23 to 24, 2019$190,000 · EF3 · 6 events
- Hail and Lightning Strike in Nebraska, May 23, 20192 injured · $19 million · 1.75 in hail · 9 events
- Tornadoes and Hail in Texas, May 23, 2019EF2 · 40 events
- Hail and Damaging Winds in West Virginia, May 23, 2019$765,000 · 4.25 in hail · 18 events
- Tornado and Hail in Oklahoma, May 23, 2019EF2 · 10 events
- Flash Flooding and Flooding in Iowa, May 23 to 24, 2019$135,000 · 54 kt wind · 35 events
- Tornado and Damaging Winds in Indiana, May 23, 2019EF1 · 58 events
- Damaging Winds in Indiana, May 23, 2019$168,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, May 23, 2019$90,000 · 1.75 in hail · 19 events
- Damaging Winds in Ohio, May 23, 2019$80,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in Maryland, May 23, 20191 injured · EF1 · 25 events
- Damaging Winds in New York, May 23, 2019$55,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828734, 828765, 828766, 828767, 828768, 828769, 828770, 828773, 828775, 828774, 828776.